Arizona, 2016Flash Flood in Arizona, August 10, 2016
August 10, 2016 · NWS FGZ · 1 event in 1 county or zone
Deep monsoon moisture returned to northern Arizona with more strong thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep monsoon moisture returned to northern Arizona with more strong thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 10, 10:17 AM MST, 3 hours 58 minutes earlier.
Area forecast discussion, Aug 10, 10:17 AM MST, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1017 AM MST WED AUG 10 2016
.SYNOPSIS...A tropical moisture surge is expected to cause
increasing chances for thunderstorms containing heavy rainfall
through this evening. Expect decreasing precipitation chances on
Thursday. Much drier and warmer conditions are expected starting
Friday, lasting into the weekend.
&&
.UPDATE...
Main concern today is a flash flood threat combined with an
additional threat of severe thunderstorms. upper level support
thanks to an approaching upper level trough off the west coast
should allow for decent speed shear to organize storms and
separate the updraft from the down draft and increasing chances of
severe hail with some chances for gusty winds. Training
thunderstorms will also be a concern for flash flooding.
Minimal changes to the forecast otherwise, increased pops and
tweak weather grids to match increased confidence in convective
activity.
&&
.PREV DISCUSSION /431 AM MST/... Deep layer moisture and daytime
heating are expected to kick off widespread showers and
thunderstorms today, with the potential for flash flooding and
isolated severe storms into this evening.
From Thursday onward...Chances for showers are expected to
decrease under a drying flow pattern. Warming daytime temperatures
are likely to climb back to near daily normals as high pressure
builds into the region from Friday and into the weekend.
&&
.AVIATION...For the 18Z package...Convection will become wdsprd
through 01z. Isold +tsra possible. Convection then slowly
diminishing Wednesday evening. Expect MVFR and IFR conditions in
shra/tsra. Aviation discussion not updated for TAF amendments.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch through this evening FOR AZZ004>008-013>018-
037-038.
&&
PUBLIC...Suk/KD
AVIATION...MAS
For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Aug 10, 9:10 AM MST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
910 AM MST WED AUG 10 2016
AZZ004>018-037>040-110415-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
910 AM MST WED AUG 10 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR MUCH OF
NORTHERN ARIZONA. THIS WATCH IS DUE TO A SURGE OF MOISTURE AND
EXPECTED THUNDERSTORM DEVELOPMENT. SEE THE WATCH ON OUR WEBSITE
FOR ADDITIONAL DETAILS. THERE IS ALSO THE POTENTIAL FOR SOME
THUNDERSTORMS TO PRODUCE STRONG GUSTY WINDS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY
CHANCES FOR STORMS WILL DECREASE ON THURSDAY WITH MAINLY DRY
WEATHER FRIDAY INTO THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 10, 10:23 AM MST, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1023 AM MST WED AUG 10 2016
AZZ004-101800-
KAIBAB PLATEAU AZ-
1023 AM MST WED AUG 10 2016
...STRONG THUNDERSTORM EXPECTED TO BE NEAR FREDONIA AROUND 1045 AM
MST...
AT 1020 AM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR PIPE SPRING...OR 12 MILES SOUTHWEST OF KANAB...MOVING NORTHEAST
AT 20 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN FLAGSTAFF.
&&
LAT...LON 3700 11229 3680 11261 3682 11260 3683 11260
3687 11258 3690 11257 3691 11255 3694 11254
3695 11253 3697 11253 3698 11254 3700 11254
TIME...MOT...LOC 1720Z 230DEG 19KT 3687 11262
TMSpecial weather statement, Aug 10, 10:32 AM MST, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1032 AM MST WED AUG 10 2016
AZZ004-006-101800-
GRAND CANYON COUNTRY AZ-KAIBAB PLATEAU AZ-
1032 AM MST WED AUG 10 2016
...STRONG THUNDERSTORM WILL CONTINUE TO AFFECT THE COLORADO RIVER
NORTH OF SUPAI THROUGH 1100 AM MST...
AT 1029 AM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTH OF SUPAI...OR 47 MILES SOUTH OF COLORADO CITY...MOVING
NORTHEAST AT 10 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
THE COLORADO RIVER 6 MILES NORTH OF SUPAI.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN FLAGSTAFF.
&&
LAT...LON 3630 11243 3626 11270 3632 11273 3632 11272
3634 11273 3635 11269 3634 11268 3635 11266
3638 11265 3641 11262 3644 11265 3644 11264
3646 11264 3653 11257
TIME...MOT...LOC 1729Z 239DEG 7KT 3634 11269
TMSpecial weather statement, Aug 10, 12:51 PM MST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1251 PM MST WED AUG 10 2016
AZZ015-038-102030-
OAK CREEK AND SYCAMORE CANYONS AZ-WESTERN MOGOLLON RIM AZ-
1251 PM MST WED AUG 10 2016
...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES
UNTIL 130 PM MST...
AT 1249 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHWEST OF JUNIPINE RESORT...OR 14 MILES NORTH OF SEDONA...
MOVING NORTHEAST AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FLAGSTAFF...KACHINA VILLAGE...DOWNTOWN FLAGSTAFF...MOUNTAINAIRE...
FORT VALLEY...WEST FORK OF OAK CREEK...LOWER LAKE MARY...
STERLING FISH HATCHERY...CAVE SPRINGS CAMPGROUND...
CANYON VISTA CAMPGROUND...PINE FLAT CAMPGROUND AND UPPER LAKE MARY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3492 11190 3507 11203 3532 11168 3509 11150
TIME...MOT...LOC 1949Z 236DEG 16KT 3505 11189
SUK
Special weather statement, Aug 10, 1:00 PM MST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
100 PM MST WED AUG 10 2016
AZZ013-040-102030-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 AZ-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY AZ-
100 PM MST WED AUG 10 2016
...SPECIAL WEATHER STATEMENT...
AT 1259 PM MST...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS 10
MILES NORTHWEST OF JOSEPH CITY...OR 13 MILES EAST OF
WINSLOW...MOVING NORTHEAST AT 25 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NAVAJO COUNTY.
LAT...LON 3497 11051 3512 11070 3528 11046 3512 11020
TIME...MOT...LOC 1959Z 226DEG 24KT 3506 11047
MAS
Special weather statement, Aug 10, 1:51 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
151 PM MST WED AUG 10 2016
AZZ012-013-040-102115-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 AZ-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY AZ-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY AZ-
151 PM MST WED AUG 10 2016
...SPECIAL WEATHER STATEMENT...
AT 150 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WINSLOW...MOVING NORTHEAST AT 25 MPH.
WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WINSLOW AND HOMOLOVI STATE PARK CAMPGROUND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLOWING WATER. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3488 11079 3499 11092 3537 11056 3517 11034
TIME...MOT...LOC 2050Z 226DEG 23KT 3508 11070
MAS
Special weather statement, Aug 10, 2:14 PM MST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
214 PM MST WED AUG 10 2016
AZZ004-102200-
KAIBAB PLATEAU AZ-
214 PM MST WED AUG 10 2016
...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 300 PM
MST...
AT 213 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES SOUTH OF KANAB...MOVING NORTHEAST AT 15 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FREDONIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3700 11221 3688 11211 3674 11249 3687 11258
3690 11257 3692 11255 3694 11254 3695 11253
3697 11253 3698 11254 3700 11254
TIME...MOT...LOC 2113Z 238DEG 13KT 3686 11248
SUKFlash Flood, Coconino
- When
- August 10, 2:15 PM MST to 3:15 PM MST
- Where
- Coconino County, 0.49 mi SSW of Sedona to 2.81 mi NNE of Sedona Arpt
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 34.843, -111.752
The river gauge on Oak Creek in Sedona (Tlaquepaque) showed a 3 foot rise starting around 215 PM MST and peaked around 230 PM MST. The thunderstorm was moving from north to south through Oak Creek Canyon and then out over the Sedona area. Smaller washes then started flowing and caused the closure of several roads (Back 'O Beyond, Sunset Drive, and Doodlebug Drive).
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in New York, August 10, 20162 deaths · 1 event
- Rip Current in Florida, August 10, 20161 death · 2 injured · 1 event
- Lightning Strike in Ohio, August 10, 20161 death · 1 event
- Rip Current in Wisconsin, August 10, 20161 death · 1 event
- Flash Flooding and Flooding in Wisconsin, August 10 to 16, 2016$5.7 million · 14 events
- Flash Flooding and Hail in North Dakota, August 10, 2016$1.9 million · 3 in hail · 30 events
- Flash Flooding and Flood in Minnesota, August 10 to 11, 2016$295,000 · 2 in hail · 33 events
- Tornado and Damaging Winds in New York, August 10, 2016$617,000 · EF0 · 8 events
- Flash Flooding and Heavy Rain in Minnesota, August 10 to 11, 2016$240,000 · 6 events
- Flash Flooding and Hail in North Dakota, August 10 to 11, 2016$53,000 · 1.5 in hail · 9 events
- Flash Flood in Indiana, August 10, 2016$75,000 · 1 event
- Flash Flood in Pennsylvania, August 10, 2016$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658817.